The inappropriate use of carbamazepine (CBZ) in 8 children, and vigabatrin (VGB) in 2, among 18 consecutive referrals of children with resistant typical absence seizures, is reported from St Thomas’ and Guy’s Hospitals, London, UK. Frequency of absences had increased in 4 of the children who received CBZ and 2 of these developed myoclonic jerks in addition, which resolved after CBZ withdrawal. Typical absence epilepsy was confirmed by EEG, video-EEG, or both. Subsequent control of seizures was obtained with valproate, lamotrigine, or ethosuximide. 
COMMENT. Carbamazepine and vigabatrin may exacerbate or induce typical absence seizures. These AEDs are also contraindicated in myoclonic epilepsies. Patients with absence seizures who fail to respond to sodium valproate or ethosuximide should be treated with either lamotrigine, acetazolamide, or clonazepam. The inappropriate second choice of CBZ or VGB after VPA failure in the patients referred above was unexplained, but misdiagnosis as partial seizures was a possible reason. EEG correlation or video-EEG is essential in arriving at a correct diagnosis. Although the carbamazepine exacerbation of absence seizures has been known since 1974 (Cereghino et al), this report from London and that from Switzerland suggest that clinicians are not sufficiently aware of the hazards of inappropriate use of AEDs.